ADRs Affecting the Liver and Biliary System

A potential complication of nearly every medication is hepatocellular liver injury.9 One such drug discussed at length earlier is APAP.6 During the past decade it has been identified as the leading cause of acute liver failure (ALF) in the United States and up to 50% of APAP-related cases of ALF are due to unintentional overdose.23 Clinical signs and symptoms of APAP overdose include nausea, vomiting, abdominal pain, anorexia, and a few days later, elevated bilirubin presents as jaundice (Figures 15 and 16).24

Figure 15.

Photo showing hepatocellular toxicity in a patient with a history of alcohol abuse in association with therapeutic dosages of acetaminophen manifested as jaundice.

Figure 16.

Photo showing hepatocellular toxicity in a patient with a history of alcohol abuse in association with therapeutic dosages of acetaminophen manifested as jaundice.

Hepatocellular toxicity in a patient with a history of alcohol abuse in association with therapeutic dosages of acetaminophen manifested as jaundice.

In response to the problem of APAP-related overdosing, the FDA called upon healthcare professionals to discontinue prescribing combination drug products with more than 325 mg of APAP per formulation.23 Ultimately, the FDA and the pharmaceutical industry have taken action to protect consumers from the risk of ALF by formally withdrawing from the market all prescription combination analgesics containing more than 325 mg of APAP per unit dose.23 APAP, 650 mg per dose, q4h, may still be prescribed.